Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#235433] of Pankaj K. Agarwal

Papers Published

  1. Agarwal, PK; Arge, L; Erickson, J; Franciosa, PG; Vitter, JS, Efficient searching with linear constraints, Journal of Computer and System Sciences, vol. 61 no. 2 (2000), pp. 194-216 [doi]
    (last updated on 2017/12/16)

    Abstract:
    We show how to preprocess a set S of points in Rd into an external memory data structure that efficiently supports linear-constraint queries. Each query is the form of linear constraints xd≤a0+Σi = 1d-1 aixi; the data structure must report all the points of S that satisfy, the constraint. This problem is called halfspace range searching in the computational geometry literature. Our goal is to minimize the number of disk blocks required to store the data structure and the number of disk accesses (I/Os) required to answer a query. For d = 2, we present the first data structure that uses linear space and answers linear-constraint queries using an optimal number of I/Os in the worst case. For d = 3, we present a near-linear-size data structure that answers queries using an optimal number of I/Os on the average. We present linear-size data structures that can answer d-dimensional linear-constraint queries (and even more general d-dimensional simplex queries) efficiently in the worst case. For the d = 3 case, we also show how to obtain trade-offs between space and query time.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320